Alert archive / Washington / Snow Squall Warnings in 2024
Snow Squall Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this snow squall warning at Jan 11, 2024, 2:31 PM PST for Chelan County, Douglas County, Washington. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2024, 2:31 PM PST (22:31 UTC)
- Expired
- Jan 11, 2024, 3:00 PM PST
- In force
- 29 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Damage threat
- Significant
Counties Chelan County, WA, Douglas County, WA
The radar
The Seattle radar (KATX), 179 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.5 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this snow squall warning went out at Jan 11, 11:07 AM PST, 3 hours 24 minutes earlier.
Area forecast discussion, Jan 11, 11:07 AM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1107 AM PST Thu Jan 11 2024
.SYNOPSIS...
Temperatures will become much colder today into early next week
with an Arctic front. This will bring the potential for snow,
blowing snow, and snow squalls the region Thursday into Thursday
night. Bitterly cold wind chills with northerly winds Friday
through Saturday.
&&
.DISCUSSION...
...Morning update...
First punch of the arctic air is pushing through the Inland NW as
a deep surface low has dropped SE toward Lookout Pass.
Isallobaric analysis suggests the low will dip to to the
southeast over the next several hours which will continue to draw
modified arctic air southward through the Okanogan Valley and SE
through the Spokane/CDA area. Meanwhile much colder air remains
bottled up east of the of the MT/ID border. This air will overtake
the area late this afternoon and evening...with plunging
temperatures expected overnight. That's the easier part of the
forecast. The more problematic issue is what to do with the snow.
Earlier this morning we had an intense area of snow associated
with a low-level unstable air mass combined with a robust
shortwave trough. This resulted in a few locations across NE WA
into N ID which saw 1-2" snow amounts per hour and some slick
roadways. For locations across the northern half of WA and the
northern tip of the Panhandle we could very well see a lull in the
action as we have certainly lost a good portion of the
instability and the moisture. However as this stronger punch of
arctic air moves in we could see some locally intense snow
showers, however it isn't likely. The current winter highlights
for NE WA and the Spokane area might not fare too well, however
since some locations got locally heavy snow this morning with some
slick roads we will likely leave in place through the afternoon.
Meanwhile farther south we will maintain this instability and
moisture with moderate southwest flow so additional snow is
expected especially over the Blue Mountains, central Panhandle,
Camas Prairie. We cannot rule out the formation of localized snow
squalls this afternoon, with the potential for a flash freeze this
evening and into the overnight hours as the arctic air moves
overtakes the entire region. fx
...Previous Discussion...
...SNOW WITH BLUSTERY NORTH WINDS AND A CHANCE OF SNOW SQUALLS
THURSDAY FOLLOWED BY BITTERLY COLD TEMPERATURES FRIDAY INTO THE
WEEKEND...
Today into Tonight: An Arctic front is currently hung up along
the East Divide at 2:30 AM this morning. It is common for Arctics
to get hung up as they try to push through the higher terrain off
to the east. Models may be a bit over-anxious is squeezing the
front though. The prognoses is for the front to slowly push
across the Northern Panhandle this morning and then should pick up
steam as it enters eastern Washington this afternoon. Light snow
will develop ahead of the front with radar already picking up on
echos over the Northeast Mountains into the Idaho Panhandle.
Expect this area to expand further south across mainly extreme
eastern Washington and into the Idaho Panhandle through the
afternoon and into the evening today. A big change is the decrease
in moisture to precipitation out. This has led to a substantial
decrease in snowfall totals. As a result, the Winter Storm
Warnings for the Washington Palouse and the Lewiston/Clarkston
areas have been downgraded to Winter Weather Advisories as total
snowfall with this storm looks to come well short of the totals
previously anticipated. As the front moves south, north or
northeast winds will increase down the Okanogan Valley and down
the Purcell Trench from Bonners Ferry to Sandpoint to Post Falls.
The other concern with the front will be for snow squalls. This is
a good set up for developing snow squalls with forecast
parameters highlighting southeast Washington into the southern to
central Idaho Panhandle. Snow squalls are bands of intense snow
that typically come with stronger winds that will result in a
drastic reduction in visibility. These are potential life
threatening for those that are traveling and become caught in a
snow squall. Snowfall totals may have been reduced to advisory
levels on the Washington Palouse, but this area will be a prime
spot for snow squalls this afternoon.
*Arrival of Arctic Front: North winds will begin to channel down
the Okanogan Valley around sunrise and increase through the day.
By the afternoon, sustained north winds of 15 to 20 mph will be
common from Omak onto the Waterville Plateau with gusts to 35 mph
by sunset. By mid to late morning, north winds will begin to
increase around Bonners Ferry and Sandpoint with gusts to 25 mph.
By late afternoon, Couer d'Alene can expect north winds (15 to
20 mph) and temperatures falling into the teens shortly after
sunset. North winds will continue to increase through the night
and spread into the Columbia Basin and central Washington.
*Lowland Snow Amounts: The latest High Resolution Ensemble
Forecast (HREF) forecasts a sharp gradient in snow amounts along
the Washington/Idaho border for Thursday with 2 to 5 inches for
the lowlands of Boundary, Bonner, and Kootenai counties including
Bonners Ferry, Sandpoint, and Couer d'Alene. Amounts are more in
the range of up to 1 to 2 inches for Colville, Deer Park, and
Spokane with lesser amounts in the Columbia Basin. These lowland
amounts will be important because Thursday's snow will be colder
and fluffier than we have received in recent events. And with the
arrival of biting north winds late Thursday into Thursday night,
blowing snow may be problematic. Snow totals Thursday into
Thursday evening of 3 to 6 inches will be common from the Silver
Valley to the valleys of southern Shoshone county to
Moscow/Pullman. Snow into the night with totals of 4 to 7 for
the Camas Prairie and Pomeroy will be likely as well.
*Mountain Snow Amounts: Snowfall rates approaching an inch per
hour are advertised by the HREF across the mountains of north
Idaho during the morning hours Thursday. With a continuation of
light to moderate snow through the afternoon and into the
evening, snow totals of 4 to 8 inches will be common with
snowfall ratios of 15 to 20:1. Blowing and drifting snow will be
common for terrain exposed to east or northeast winds. /GKoch
Friday through Saturday night: The arrival of the Arctic airmass
will bring much drier air into the region. This will result in
decreasing chances for additional snowfall, but will deliver
bitterly bitterly cold winds. Temperatures could be record
breaking for some of the coldest on record and also coldest record
highs. Northern mountain valleys may not even warm up above zero
on Friday and Saturday with single digit highs common across the
rest of the lowlands. Talk about cold! Low temperatures will be
below the zero mark both tonight and especially Friday night. This
is extreme cold that we are looking at over the next few days.
Wind chills of 20-30 below zero will be common as well down the
Okanogan Valley, Purcell Trench and out across the exposed areas
of the basin. Frostbite can set in in as little as 10-20 minutes
with temperatures and wind chills this cold. /SVH
Sunday through Wednesday: Bitter cold will continue early next week.
Though not as cold as Friday and Saturday, temps for Sunday and
Monday will still remain well below normal. Precip chances and
moisture have been trending downward with generally dry conditions
anticipated for Sunday and Monday. For Tuesday and Wednesday, temps
begin to moderate more notably, though you'll still be inclined to
leave your beach gear in storage for the time being. Chances for
light snow return to the forecast for Tuesday and Wednesday as well,
as a potential disturbance shifts into the Inland Northwest.
Something to watch in the coming days. /KD
&&
.AVIATION...
18Z TAFS: Intense snow associated with a compact upper level
disturbance tracked through the KGEG-KSFF-KCOE corridor right
around issuance time, however that feature has now pushed SE into
the central ID with periods of moderate to heavy snow expected
there with IFR conditions. For KGEG-KSFF-KCOE we will likely see
MVFR and occasional VFR conditions due to cigs. As a stronger
arctic front pushes in from the NE late this afternoon or early
evening we could see the reformation of snow showers and possible
IFR conditions but only light accumulations are expected. For KMWH
and KEAT primarily VFR conditions are expected with increasing
north winds however like the other sites there will be a small
chance of snow showers in KMWH with the arctic front this evening.
The toughest locations will be KPUW and KLWS which should see
southwest winds of 30-40 mph and some occasional snow showers
through early afternoon. Later this afternoon and evening as the
arctic front moves into these locations we should see a better
chance of MVFR and possible IFR conditions from snow. Several
inches of snow still look possible for KPUW and around an inch for
KLWS. It should be relatively light and fluffy snow which could
lead to blowing and drifting later tonight. Later in the TAF
period all sites, save KLWS will likely see VFR conditions with
clearing skies behind the arctic front. fx
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
on the snow and arctic from moving through. Low to Moderate
confidence in snow squalls.
------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https://www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 29 -7 2 -11 3 -4 / 90 30 0 0 0 10
Coeur d'Alene 26 -10 0 -15 2 -7 / 100 30 0 0 0 0
Pullman 31 -2 7 -9 8 -2 / 70 80 0 0 10 20
Lewiston 39 9 18 1 11 5 / 90 90 10 0 10 20
Colville 24 -13 3 -17 2 -11 / 90 10 0 0 0 0
Sandpoint 20 -10 -2 -14 -1 -7 / 100 30 10 0 0 0
Kellogg 27 -13 1 -18 2 -9 / 100 70 40 0 0 10
Moses Lake 34 3 11 -1 10 2 / 40 30 0 0 10 10
Wenatchee 33 3 8 -2 6 1 / 40 40 10 0 10 10
Omak 24 -4 5 -7 6 -1 / 30 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Friday for Coeur d'Alene
Area-Lewiston Area-Northern Panhandle.
Wind Chill Watch from 10 PM PST this evening through Sunday
morning for Central Panhandle Mountains-Coeur d'Alene Area-
Idaho Palouse-Northern Panhandle.
Winter Storm Warning until 4 AM PST Friday for Central Panhandle
Mountains-Idaho Palouse-Lewis and Southern Nez Perce
Counties.
WA...Winter Weather Advisory until 4 AM PST Friday for Lower Garfield
and Asotin Counties-Northeast Mountains-Spokane Area-
Washington Palouse.
Wind Chill Watch from 10 PM PST this evening through Sunday
morning for Spokane Area-Upper Columbia Basin-Washington
Palouse.
Winter Storm Warning until 4 AM PST Friday for Western Chelan
County.
Winter Storm Warning until 10 AM PST Friday for Northeast Blue
Mountains.
Wind Chill Watch from 10 PM PST this evening through Saturday
morning for Okanogan Valley-Waterville Plateau.
&&In the hours before
Local storm report, Jan 11, 9:38 AM PST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
938 AM PST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM Snow Oldtown 48.19N 117.03W
01/11/2024 M2.0 inch Bonner ID Public
2 inches of snow in 2 hours.
0922 AM Snow 3 E Priest River 48.19N 116.85W
01/11/2024 M4.0 inch Bonner ID Public
4 inches in 2 hours at an elevation of 3500
feet near Priest River. Location estimated
based off reported elevation near Priest
River.
&&Local storm report, Jan 11, 10:59 AM PST, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
1059 AM PST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Snow Twin Lakes 47.86N 116.86W
01/11/2024 M2.5 inch Kootenai ID Public
facebook report 2.5 inches in 90 minutes.
&&Local storm report, Jan 11, 11:10 AM PST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
1110 AM PST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Snow 2 N Clark Fork 48.18N 116.18W
01/11/2024 E8.0 inch Bonner ID Public
Facebook report. Over 8 inches since 5:30 am
and still coming down. 2300 feet elevation.
&&Special weather statement, Jan 11, 11:38 AM PST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Spokane WA
1138 AM PST Thu Jan 11 2024
IDZ003-004-026-WAZ033-112015-
Central Panhandle Mountains-Lewiston Area-Idaho Palouse-Washington
Palouse-
1138 AM PST Thu Jan 11 2024
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN LATAH...
NORTHWESTERN NEZ PERCE AND SOUTHEASTERN WHITMAN COUNTIES...
At 1136 AM PST, an area of moderate to heavy snow showers was
located near the Pullman and Moscow areas and moving east at 30 MPH.
Winds in excess of 30 mph are possible with this area of heavy snow
along with drifting snow.
Locations impacted include...
Pullman, Moscow, Troy, Deary, Bovill, Colton, Uniontown, Helmer, and
Joel.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 332 and 348.
U.S. Highway 195 in Washington between mile markers 5 and 22.
Visibilities will drop quickly to less than a half mile in this area
of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
&&
LAT...LON 4651 11718 4672 11731 4677 11701 4689 11674
4702 11642 4669 11637
TIME...MOT...LOC 1936Z 266DEG 32KT 4674 11685
JWLocal storm report, Jan 11, 12:02 PM PST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
1202 PM PST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM Snow 3 SW Clayton 47.98N 117.61W
01/11/2024 M2.4 inch Stevens WA Cocorahs
&&Special weather statement, Jan 11, 2:02 PM PST, 29 minutes before
Special Weather Statement
National Weather Service Spokane WA
202 PM PST Thu Jan 11 2024
WAZ041-044-047-048-112330-
Central Chelan County-Waterville Plateau-Western Chelan
County-Wenatchee Area-
202 PM PST Thu Jan 11 2024
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN DOUGLAS AND
SOUTHWESTERN CHELAN COUNTIES...
At 159 PM PST, an area of heavy snow was impacting areas from
Stevens Pass into the Wenatchee area. The snow will continue to be
extremely heavy on Stevens Pass, with snow rates up to 6" per hour.
Drivers should be ready for extremely challenging if not impossible
driving conditions over Stevens Pass.
Locations impacted include...
Wenatchee, East Wenatchee, Cashmere, Leavenworth, Rock Island, East
Wenatchee Bench, South Wenatchee, West Wenatchee, Stevens Pass,
Sunnyslope, Ida Creek Campground, Tumwater Campground, Eightmile
Campground, Bridge Creek Campground, Dryden, Eight Mile Campground,
Malaga, Rock Island Campground, Chatter Creek Campground, and
Monitor.
This includes the following highways...
U.S. Highway 2 in Washington between mile markers 65 and 74, and
between mile markers 89 and 131.
U.S. Highway 97 in Washington between mile markers 177 and 184.
Visibilities will drop quickly to less than a quarter mile in this
area of heavy snow.
&&
LAT...LON 4768 12113 4771 12106 4778 12112 4783 12107
4783 12111 4785 12111 4743 12005 4728 12014
4761 12113 4762 12111 4764 12113
TIME...MOT...LOC 2159Z 266DEG 49KT 4775 12082
JWThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 12:06 PM PST | Wind Chill Warning | OTX | Adams, Douglas, Ferry, Grant, Lincoln, Okanogan and 4 more | 72 hr |
| Jan 11, 2:02 PM PST | Special Weather Statement | OTX | Chelan | 88 min |
| Jan 11, 2:41 PM PST | Wind Chill Advisory | OTX | Adams, Asotin, Chelan, Douglas, Garfield, Grant | 69 hr |
| Jan 11, 2:48 PM PST | Special Weather Statement | OTX | Grant | 42 min |
| Jan 11, 3:43 PM PST | Snow Squall Warning | OTX | Grant | 32 min |
| Jan 11, 8:58 AM PST | Special Weather Statement | OTX | Kootenai | 32 min |
| Jan 11, 9:29 AM PST | Special Weather Statement | OTX | Bonner, Kootenai | 61 min |
| Jan 11, 11:38 AM PST | Special Weather Statement | OTX | Latah | 37 min |
| Jan 11, 3:23 PM PST | Special Weather Statement | OTX | Benewah, Latah | 67 min |
Nearby
Snow Squall Warnings in Washington, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.